Alabama, 2016

Strong Wind in Alabama, March 14, 2016

March 14, 2016 · NWS HUN · 1 event in 1 county or zone

A relatively weak area of showers with a couple embedded thunderstorms shifted through the southern half of Madison County during the late morning hours of 3/14. After a radar analysis, a particular area of the complex of showers/storms had a transient moment of potential super cell characteristics.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A relatively weak area of showers with a couple embedded thunderstorms shifted through the southern half of Madison County during the late morning hours of 3/14. After a radar analysis, a particular area of the complex of showers/storms had a transient moment of potential super cell characteristics. While there was some minor damage reported during this brief period, a NWS official storm survey revealed damage was associated with sub-severe winds of approx. 50 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 14, 10:02 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 14, 10:02 AM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 AM CDT MON MAR 14 2016

.UPDATE...
MORNING FORECAST UPDATE. MINOR MODIFICATIONS MADE TO TEMPERATURES,
POPS, AND WEATHER.

&&

.DISCUSSION...
WATER VAPOR IMAGERY CLEARLY SHOWS A VORTICITY MAXIMUM CENTERED NEAR
CLARKSVILLE TN LATE THIS MORNING, WITH SHOWERS PERSISTING NEAR WHAT
IS THE BASE OF THE MID-LEVEL SHORTWAVE TROUGH. RAIN IS MOSTLY
STRATIFORM AT THIS POINT, ALTHOUGH THERE ARE ISOLATED TALLER UPDRAFTS
WITHIN THE SHOWERS (WITH MINIMAL LIGHTNING). RAIN AND CLOUD COVER
HAS KEPT TEMPERATURES FROM RISING MUCH SO FAR, WITH EVERYONE
REMAINING IN THE LOW-MID 60S.

WE ARE NOT DONE WITH THE PRECIPITATION BUT THE WINDOW IS CLOSING AS
THE SHORTWAVE CONTINUES TO PIVOT TO THE NORTHEAST. POP, WEATHER, AND
SKY COVER WILL BE UPDATED TO REFLECT SLIGHTLY FASTER DRYING AND
CLEARING BASED ON CURRENT SATELLITE TRENDS. TEMPERATURES WILL BE
ADJUSTED FOR THE CLOUDS AND RAINFALL, BUT ONCE THE CLOUDS THIN/CLEAR
OUT, MID 70S STILL LOOK ATTAINABLE FOR PORTIONS OF NORTHWEST ALABAMA
WITH LOWER 70S ELSEWHERE.

BCC

&&

.AVIATION...
/ISSUED 629 AM CDT MON MAR 14 2016/
FOR 12Z TAFS... STRONG UPPER AIR DISTURBANCE AND COLD FRONT WILL
PRODUCE SCT-NMRS SHRA/TSRA THIS MORNING. A FEW MAY CONTAIN HAIL AND
GUSTY WINDS, ALONG WITH BRIEF IFR-MVFR VSBYS IN +RA. VFR CIGS WILL
THEN PREVAIL THIS AFTN WITH WINDS SHIFTING TO THE W-SW WITH GUSTS
AROUND 20KT. BY 23-00Z, CLOUDS WILL SCATTER OR CLEAR WITH LIGHT AND
VRBL FLOW OVERNIGHT.

&&

.PREV DISCUSSION...
/ISSUED 316 AM CDT MON MAR 14 2016/
QUIET AND UNSEASONABLY WARM WX CONDITIONS WILL THEN BRIEFLY PREVAIL
ACROSS THE CNTRL TN VALLEY HEADING INTO MID WEEK...IN ADVANCE OF THE
NEXT COLD FRONT OUT OF THE PLAINS STATES. SLY FLOW LOOKS TO BE WELL
ENTRENCHED OVER MUCH OF THE REGION AHEAD OF THIS NEXT SFC BOUNDARY.
IN FACT...THIS LOOKS TO BE FURTHER EVIDENCED BY AFTERNOON TEMPS
CLIMBING INTO THE LOWER/MID 80S ON TUE...AIDED BY A WEAK UPPER RIDGE
PATTERN QUICKLY MOVING EWD ACROSS THE SE STATES. LATEST MODEL SUITES
THEN SHOW THE FRONTAL BOUNDARY SWEEPING THROUGH THE REGION ON WED.
HOWEVER...MOISTURE POOLING ALONG THIS NEXT FRONT DOES NOT LOOK TO BE
THAT IMPRESSIVE ACCORDING TO SOME MODELS...GIVEN THE HIGHLY SHEARED
NATURE OF THE BOUNDARY AND ASSOCIATED UPPER TROUGH PATTERN. IN
FACT...WHAT RAIN CHANCES DEVELOP FROM THIS NEXT FRONTAL PASSAGE MAY
NOT MATERIALIZE UNTIL WED EVENING PROVIDED A SECONDARY UPPER WAVE
FORMS ALONG THE BOUNDARY JUST TO THE S.

FAIRLY LARGE AREA OF HIGH PRESSURE THEN QUICKLY MOVES E ACROSS THE
TN/OH VALLEY REGIONS IN THE WAKE OF THE FRONTAL PASSAGE NEARING THE
END OF THE WORK WEEK. THIS MAY AT LEAST USHER SOME SLIGHTLY COOLER
AIR INTO THE REGION...BEFORE THE ONSET OF THE WEEKEND PERIOD. THE
LATTER HALF OF THE GLOBAL MODELS ARE SHOWING ANOTHER UPPER TROUGH
AXIS DIVING SWD INTO THE REGION LATE FRI INTO SAT...WITH RAIN
CHANCES RETURNING TO THE FORECAST. MOST OF THIS ACTIVITY THIS
WEEKEND LOOKS TO REMAIN AS SHOWERS...GIVEN THE LACK OF ANY BUOYANT
ENERGY. THIS UPPER TROUGH AXIS THEN LOOKS TO CLR THE AREA TO THE E
BY THE START OF THE NEW WORK WEEK...WITH YET MORE COOLER/DRIER AIR
RETURNING TO MUCH OF THE REGION.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 13, 8:41 PM CST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
941 PM CDT SUN MAR 13 2016

ALZ001>010-016-TNZ076-096-097-141300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
941 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...OVERNIGHT...

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE TENNESSEE VALLEY
OVERNIGHT. THE CHANCE OF SEVERE WEATHER IS LOW...HOWEVER A FEW
STORMS MAY PRODUCE SOME DAMAGING WIND GUSTS...ESPECIALLY OVER
NORTHWEST ALABAMA. TIMING FOR ANY THUNDERSTORM ACTIVITY WILL BE
BETWEEN 2 AND 4 AM OVER NORTHWEST ALABAMA...4 TO 6 AM IN THE
HUNTSVILLE AREA AND 6 TO 8 AM OVER NORTHEAST ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THUNDERSTORM THREAT IS EXPECTED TO TAPER OFF FROM WEST TO
EAST DURING THE DAY MONDAY...AS THE SYSTEM PASSES TO THE EAST.
THUNDERSTORM CHANCES RETURN WEDNESDAY AS A WEAK COLD FRONT MOVES
SOUTHWARD ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 14, 5:18 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
618 AM CDT MON MAR 14 2016

ALZ006-TNZ096-141145-
MADISON AL-LINCOLN TN-
618 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND SOUTHEASTERN
LINCOLN COUNTIES UNTIL 645 AM CDT...

AT 617 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MERIDIANVILLE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MERIDIANVILLE...MOORES MILL...HAZEL GREEN...NEW
MARKET...LINCOLN...PLEVNA...CRYSTAL SPRINGS AND FISK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3494 8630 3482 8666 3490 8669 3510 8646
TIME...MOT...LOC 1117Z 233DEG 33KT 3488 8665

KTW
Special weather statement, Mar 14, 5:41 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
641 AM CDT MON MAR 14 2016

TNZ096-097-141215-
FRANKLIN TN-LINCOLN TN-
641 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 715 AM CDT...

AT 641 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEW MARKET...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTLAND...TIMS FORD LAKE...BELVIDERE...HARMONY...ELORA...LEXIE
CROSSROADS...MAXWELL AND BEANS CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3507 8606 3499 8634 3499 8650 3513 8634
      3512 8632 3513 8631 3513 8632 3514 8633
      3521 8626
TIME...MOT...LOC 1139Z 237DEG 34KT 3499 8643

KTW
Special weather statement, Mar 14, 5:43 AM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 AM CDT MON MAR 14 2016

ALZ003-004-141230-
LAWRENCE AL-FRANKLIN AL-
643 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 730 AM CDT...

AT 642 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
NEAR HALEYVILLE...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BANKHEAD NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3442 8730 3430 8725 3431 8779
TIME...MOT...LOC 1142Z 250DEG 34KT 3417 8767

KTW
Special weather statement, Mar 14, 6:25 AM CST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
725 AM CDT MON MAR 14 2016

ALZ004-007-141315-
MORGAN AL-LAWRENCE AL-
725 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 815 AM CDT...

AT 724 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRUSHY LAKE....MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...EVA...LACON...BASHAM...
SPEAKE...MASSEY AND DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3430 8732 3435 8734 3457 8692 3433 8676
      3431 8696 3431 8711 3430 8711
TIME...MOT...LOC 1224Z 248DEG 32KT 3432 8727

KTW
Special weather statement, Mar 14, 7:23 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 AM CDT MON MAR 14 2016

ALZ016-141400-
CULLMAN AL-
823 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CULLMAN COUNTY UNTIL 900
AM CDT...

AT 823 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HANCEVILLE...OR 8 MILES SOUTHEAST OF CULLMAN...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HANCEVILLE...GOOD HOPE...HOLLY POND...DODGE CITY...BAILEYTON...WALTER AND
PHELAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3404 8692 3422 8673 3427 8646 3426 8645
      3425 8652 3423 8652 3420 8655 3419 8655
      3417 8657 3412 8660 3412 8663 3409 8666
      3408 8670 3405 8668 3406 8671 3404 8670
TIME...MOT...LOC 1323Z 263DEG 33KT 3413 8672

KULA
Special weather statement, Mar 14, 7:51 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 AM CDT MON MAR 14 2016

ALZ008-141415-
MARSHALL AL-
851 AM CDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY UNTIL
915 AM CDT...

AT 851 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
EAST OF MORGAN CITY...OR 9 MILES NORTH OF ARAB...MOVING NORTHEAST AT
30 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANT...UNION GROVE...COLUMBUS CITY AND HEBRON.

LAT...LON 3443 8613 3440 8646 3446 8649 3449 8645
      3448 8643 3450 8639 3452 8639 3451 8637
      3452 8635 3451 8634 3456 8631 3457 8633
      3460 8628 3460 8626
TIME...MOT...LOC 1351Z 244DEG 25KT 3445 8643

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
March 14, 10:30 AM CST to 10:32 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Trained spotter reported minor damage and a downed tree near the intersection of S. Memorial Hwy and Mountain Gap Rd. in Huntsville.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614884.